Aim: The relative gastrointestinal toxicity of NSAIDs in normal clinical practice is unknown. The aim of this study was to estimate the risk of upper gastrointestinal bleeding associated with NSAIDs and analgesics, with special emphasis on those agents that have been introduced in recent years. Design: Multicentre case-control study. Patients: All incident community cases of upper gastrointestinal bleeding from a gastric or duodenal lesion in patients aged >18 years of age (4309 cases). After secondary exclusions, 2813 cases and 7193 matched controls were included in the analysis. Setting: Eighteen hospitals in Spain and Italy with a total study experience of 10 734 897 person-years. Main Outcome Measure: Odds ratios of upper gastrointestinal bleeding for each drug, with adjustment for potential confounders. For each individual drug the reference category was defined as those not exposed to the drug. Results: The incidence of upper gastrointestinal bleeding was 401.4 per million inhabitants aged >18 years. Thirty-eight percent of cases were attributable to NSAIDs. Individual risks for each NSAID were dose dependent. Ketorolac was associated with the highest risk estimate (24.7; 95% CI 8.0, 77.0). For newer NSAIDs, the risks were as follows: aceclofenac 1.4 (95% CI 0.6, 3.3), celecoxib 0.3 (95% CI 0.03, 4.1), dexketoprofen 4.9 (95% CI 1.7, 13.9), meloxicam 5.7 (95% CI 2.2, 15.0), nimesulide 3.2 (95% CI 1.9, 5.6) and rofecoxib 7.2 (95% CI 2.3, 23.0). The risk was significantly increased in patients with a history of peptic ulcer and/or upper gastrointestinal bleeding, and in those taking antiplatelet drugs. Conclusions: NSAID-induced upper gastrointestinal bleeding is a common cause of hospital admission. Apart from the patient's history of peptic ulcer, its risk depends on the particular drug and its dose, and on concomitant treatments. Our results do not confirm that greater selectivity for COX-2 confers less risk of upper gastrointestinal bleeding.
Laporte, J. R., Ibáñez, L., Vidal, X., Vendrell, L., & Leone, R. (2004). Upper gastrointestinal bleeding associated with the use of NSAIDs: Newer versus older agents. Drug Safety, 27(6), 411-420. https://doi.org/10.2165/00002018-200427060-00005